Foot ischaemia and toe skin necrosis associated with interleukin-2 infusion in an HIV-infected patient
Related Experiment Video
Updated: Jun 21, 2026

High-Resolution Three-Dimensional Imaging of the Footpad Vasculature in a Murine Hindlimb Gangrene Model
Published on: March 16, 2022
A Belda1, J Borrás-Blasco, L Lopez-Montes
1Internal Medicine Service, Hospital de Sagunto, Spain.
A 39-year-old white man developed a severe left toe foot ischaemia and toe skin necrosis following his 12 courses of interleukin (IL)-2 (4.5 MIU twice a day, subcutaneously) for five days every two months. He had no known general risk factors for thrombosis other than HIV infection. An arterial Doppler ultrasound examination of the leg confirmed the permeability of the posterior tibial artery and its digital pulse. A diagnosis of foot ischaemia and toe skin necrosis was made. The suspected causative agent was IL-2 since this was the only drug that the patient was taking before the symptoms appeared. The patient was empirically treated with an aspirin and pentoxifylline in order to improve local microcirculation. We observed a satisfactory response with a quick resolve of skin lesions. The most possible cause of foot ischaemia and toe skin necrosis was considered to be IL-2 because of the temporal relationship between the exposure to the drug and onset of symptoms. Based on the Naranjo probability scale, IL-2 could be considered the probable cause of the foot ischaemia and toe skin necrosis. If clinical evaluation leads to the suspicion of ischaemic process, therapy with IL-2 should be discontinued immediately.
A 39-year-old white man developed a severe left toe foot ischaemia and toe skin necrosis following his 12 courses of interleukin (IL)-2 (4.5 MIU twice a day, subcutaneously) for five days every two months. He had no known general risk factors for thrombosis other than HIV infection. An arterial Doppler ultrasound examination of the leg confirmed the permeability of the posterior tibial artery and its digital pulse. A diagnosis of foot ischaemia and toe skin necrosis was made. The suspected causative agent was IL-2 since this was the only drug that the patient was taking before the symptoms appeared. The patient was empirically treated with an aspirin and pentoxifylline in order to improve local microcirculation. We observed a satisfactory response with a quick resolve of skin lesions. The most possible cause of foot ischaemia and toe skin necrosis was considered to be IL-2 because of the temporal relationship between the exposure to the drug and onset of symptoms. Based on the Naranjo probability scale, IL-2 could be considered the probable cause of the foot ischaemia and toe skin necrosis. If clinical evaluation leads to the suspicion of ischaemic process, therapy with IL-2 should be discontinued immediately.
Related Concept Videos
Diabetic Foot Ulcer
Immunodeficiency Diseases
There are three main causes of immunodeficiency disorders...
Peripheral Arterial Disease II: Clinical Manifestations and Diagnostic Evaluation
Cryptococcal Meningitis
Pulmonary Tuberculosis I
Causative Organism
The primary infectious agent causing tuberculosis is Mycobacterium tuberculosis, a slow-growing, acid-fast, aerobic rod that exhibits sensitivity to heat and ultraviolet light. Instances of Mycobacterium bovis and Mycobacterium avium contributing to the development of TB infection are rare.
Mode of...
Endocarditis II: Clinical Features of Infective Endocarditis
